There's a Bunny Rabbit in the Room: Demerol Hallucinations During ChildbirthCeridwen Morris
I bumped into a former childbirth student this weekend. We were both waiting for yuppie pour-over coffees from a bearded barista when we recognized each other. The new baby was all snug in a sling and we got to chatting.
Her birth story was amazing and she assured me my class was a great help, but there was one thing she wasn’t prepared for: The cute little bunny rabbit that appeared in the labor and delivery room.
Here’s what happened: After a very long early labor she was offered a shot of Demerol to help her get some sleep. She took it and while she said could still feel the contractions, the medication definitely helped… and caused a hallucination. “There was a very cute bunny rabbit!” she told me. She said it wasn’t frightening at all but rather quite nice.
Last week I posted about how childbirth without meds can feel like tripping. But there’s also the possibility of some trippiness with medication. If you look up Demerol and other opiates it’s clear that along with more common effects of nausea, euphoria and drowsiness, hallucinations are possible. They seem to be more like lucid dreams than full-on LSD trips: think of the opium-smoking poet rather than the Merry Pranksters.
I don’t have personal experience with intravenous Demerol so I can’t describe it. But I have made a note to add to my classes the possibility of seeing a bunny along with the other side-effects of early narcotic medication in labor.
Anyone out there taken Demerol? Seen things? Chime in!
photo credit: WWarby/Flickr